DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20204090

A clinical study of morphological patterns of cutaneous adverse drug reaction and its causality assessment in tertiary care hospital of central India

Tanaji R. Shende, Riyaz A. Siddiqui

Abstract


Background: Adverse reactions to drugs are as old as drug. Cutaneous adverse drug reactions are the most common type of drug reaction. Most cutaneous adverse drug reactions are important as they are frequently the reason for discontinuation of drug therapy. Looking to this matter the study was undertaken.

Method: It was an observational study conducted at NKP Salve Institute of Medical Science & Research Centre, Nagpur Maharashtra. A total number of 80 patients having cutaneous adverse drug reaction were evaluated. All the patients were assessed for cutaneous adverse drug reaction during the study period and the information was carefully recorded in standard Adverse drug reaction (ADR) form and Naranjo’s algorithm was used for causality assessment of adverse drug reaction.

Result: The maximum study subjects were in the age group of 41-50 years (32-50%) followed by the age group of 31-40 years (25%) followed by other age groups. In study group male to female ratio was 11.5:8.5. Majority of cutaneous adverse drug reactions comprise of fixed drug eruption which is 45%. Most of the cutaneous ADR’s were caused by antibiotics (42.5%) followed by Non-steroidal anti-inflammatory drugs (NSAIDS) (20%). The study subjects were in probable causality assessment of Naranjo’s scale i.e. 82.5% followed by definite in (12.5%) and possible (5%).

Conclusion: The fixed drug eruption was the most common cutaneous adverse drug reaction and most of these drugs eruptions were caused by antimicrobial agents. The study provided the base line information about the prevalence of cutaneous adverse drug reaction and their morphological distribution amongst different age group, gender and the causative drug.


Keywords


Fixed drug eruption, Urticaria, Antimicrobials, NSAIDs

Full Text:

PDF

References


Svensson CK, Cowen EW, Gaspari A. Cutaneous drug reations. Pharmacological reviews. 2002;53(3):357-79.

Sharma VK, Sethuraman G. Adverse cutaneous reactions to drugs: an overview. J postgrad Med. 1996;42:15-22.

Aquier DA, Mockenhaupt M, Naidi L. Correlation between clinical patterns and causes of erythema multiform major; Stevens-Johnson syndrome and toxic epidermal necrolysis results of an international prospective study. Arch Dermatol. 2002;138:1019-24

Billimoria FE, Shah BJ. Textbook and atlas of dermatology: Drug reaction. 3rd Edition. Bhalani, Mumbai. 2008;16:33-68.

Batson PJ. Drug induced chromosomal change; Adverse drug Reaction Bull. 1972;31:72-7.

Naranjo CA, Busto V, Sellers EM. A method for estimating the probability of adverse drug reactions. Clin pharmacol Ther. 1981;30(2):239-45.

Sushma M, Noel MV, Ritika MC, James J, Guido S. Cutaneous adverse drug reaction: a 9-year study from south Indian hospital. Pharmacoepidemiol Drug safety. 2005;14(5):67-70.

Porteous DM, Berger TG. Severe cutaneous drug reactions (Steven Johnson syndrome and toxic epidermal necrolysis) in human immunodeficiency virus infection. Arch Dermatol. 1991;127:740-1.

James J, Sushma M, Guido S, Elizabeth J. Cutaneous adverse drug reactions in south Indian tertiary center. Indian J Dermatol. 2005;50(1):17-21.

Nandha R, Gupta A, Hashmi A. Cutaneous adverse drug reactions in a tertiary care teaching hospital: A North Indian Perspective. Int J App Basic Med Res. 2011;1:50-3.

Hotchandani SC, Bhatt JD, Shah MK. A prospective analysis of drug-induced cutaneous reactions reported in patients at tertiary care hospital. Indian J pharmacol. 2010; 42(2)116:19.

Idsoe O, Guthe T, Willcox RR. Nature and extent of penicillin side reaction, with particular reference to fatalities from anaphylactic shock. Bull WHO. 1968;38:159-88.

Luigi N, Anita Cu, Mauro V. Cutaneous reactions to drugs. An analysis of spontaneous reports in four Italian regions. Dr J Clin Pharmacol. 1999;48:839-46.

Crib AE, Lee BL, Trepanier LA. Adverse reactions to sulfonamide and sulfonamide-trimethoprim antimicrobials: clinical syndromes and pathogenesis. Adverse Drug React Toxical Rev. 1996;15:9-50.

Panneerselvam N, Kadhirvelu P, Somasundaram R, Jayaprakash S. A study on cutaneous adverse drug reactions reported in a tertiary care hospital, kanchipuram. sian J Pharm Clin Res. 2020;13(1):74-7.

Clarkson A, Choonara I. Surveillance for fatal suspected adverse drug reaction in the UK. Archives of disease in childhood. 2002;87:462-6.

Badar V, Parulekar VV, Garate P. A surveillance study of cutaneous adverse drug reactions in a tertiary care teaching hospital in India. Int J Basic Clin Pharmacol. 2018;7:2439-46.

Dhar S, Sharma VK. Fixed drug eruption due to ciprofloxacin. Br J Dermatol. 1996;134:156-8.

Soter N. A. Acute and chronic urticaria and angiodema. J Am Acad dermatol.1991;25:155-65.

Eunice KH. Grattan: Drug-induced urticaria. Expert opinion on drug Safety. 2004:3(5):471-84.